Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 85, NWS State College, PA

July 13, 2005Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 13, 2005, 6:40 PM EDT for Lycoming County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 6:40 PM EDT (22:40 UTC)
Expired
Jul 13, 2005, 7:45 PM EDT
In force
65 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lycoming County, PA

The radar

The State College radar (KCCX), 77 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 132241
SVRCTP
PAC081-132345-
/O.NEW.KCTP.SV.W.0085.050713T2240Z-050713T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
640 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 745 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM LOCATED 7 MILES EAST OF LITTLE   PINE STATE
  PARK...OR 9 MILES NORTH OF JERSEY SHORE...AND MOVING WEST AT 
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENGLISH CENTER AROUND 655 PM EDT...
  LITTLE PINE STATE PARK AND WATERVILLE AROUND 705 PM EDT...
  CAMMAL AROUND 720 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4123 7712 4140 7707 4147 7748 4132 7749

$$

FORECASTER:GAD/JPV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:10 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 13, 3:10 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT WED JUL 13 2005

.SYNOPSIS...
A MOIST TROPICAL AIRMASS HAS TAKEN GRIP OF THE REGION AND WILL
PERSIST THROUGH THE NEXT WEEK OR SO. THERE WILL BE A CHANCE OF
MAINLY DIURNAL SHOWERS/T-STORMS ALMOST EVERY DAY...WITH WARM
OVERNIGHT LOWS AND HUMID SEASONABLE DAY TIME HIGHS. HEAVY RAIN AND
LOCAL FLASH FLOODING WILL BE POSSIBLE AS WELL...WITH PWAT VALUES
NEAR 2 INCHES THROUGH THE NEXT SEVERAL DAYS.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
PRETTY GENERIC FORECAST...WITH STAGNANT PATTERN. HAVE PAINTED MAINLY
40-50% POPS DURING THE AFTN/EVE...WITH 20-30% OVERNIGHT AND MORNING
HOURS TO REFLECT MOST LIKELY TIMES FOR CONVECTION. CAPE VALUES OF
NEAR 2000 J/KG WILL BE LIKELY THUR AFTN...SO PULSE STORMS WILL BE
LIKELY WITH MINIMAL SHEAR. THE MAIN PROBLEM WILL BE SLOW MOVING
T-STORMS THAT WILL PRODUCE VERY HEAVY RAIN IN SPOTS. MUGGY AND
UNCOMFORTABLE CONDS WILL CONTINUE...WITH HAZY SKIES AS WELL.

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
TROPICAL MOISTURE WILL BE PREVALENT ACROSS THE AREA THROUGH THE
WEEKEND...AS THE REMNANTS OF DENNIS FINALLY MOVE NORTH THRU THE
EASTERN GREAT LAKES. THIS WILL CONTINUE THE TREND OF MAINLY DIURNAL
CONVECTIVE SHOWERS/T-STORMS. WE MAY GET A DRY DAY MON...AS OP
GFS/MREF SHOWING A SHORT WAVE RIDGE MOVING ACROSS THE REGION. WARM
AND HUMID CONDITIONS WILL PERSIST THOUGH...WITH H850 TEMPS
CONTINUING TO RUN +1-2 STDEV. MAX TEMPS COULD REACH LOWER 90S IN
VALLEY LOCATIONS MON AND TUE. COLD FRONT PASSAGE STILL POSSIBLE BUT
NOT UNTIL WED TIME FRAME...AS THE UPR LVL PATTERN FINALLY SHOWING
SINGS OF SHIFTING BY MID TO LATE WEEK. MREF SHOWING LONG WAVE RIDGE
DEVELOPING IN WESTERN CONUS WITH POSITIVE H500 HEIGHT
ANOMALIES...AND A PRONOUNCED TROF DIGGING ACROSS THE GREAT LAKES.

&&

.AVIATION...
HAZE BY DAY AND AREAS OF FOG BY NIGHT WILL DOMINATE THE REGION. THIS
WILL PRODUCE MAINLY MVFR FLYING CONDITIONS DURING THE DAY AND MAINLY
IFR CONDITIONS OVERNIGHT TONIGHT. SOME LOCALIZED AREAS OF DENSER
FOG COULD PRODUCE LIFR CONDITIONS MAINLY IN VALLEYS AND NEAR WATER
BODIES.

IN ADDITION TO THE HAZE PROBLEM...THUNDERSTORMS OVER SOUTHWESTERN
AREAS...MAINLY FROM JOHNSTOWN AND SOMERSET SOUTHWARD TO THE MARYLAND
BORDER WILL REDUCE VISIBILITIES AND POSE A FLIGHT HAZARD. GUSTY
WINDS...SMALL HAIL...AND HEAVY DOWNPOURS WILL BE POSSIBLE IN THIS
AREA.

&&

.HYDROLOGY...
HAVE ISSUED A FLASH FLOOD WATCH FOR SW COUNTIES THRU THIS
EVENING...AS ISOLATED STORMS HAVE ALREADY DROPPED 2-3 INCHES OF RAIN
IN ONE HOUR EARLIER. THE POTENTIAL FOR FLASH FLOODING WILL CONTINUE
WITH STORMS CONTINUING TO DEVELOP ALONG A DEFORMATION ZONE ON THE
FAR EASTERN SIDE OF THE REMNANTS OF DENNIS ACROSS WESTERN PA. FLASH
FLOODING CONCERNS WILL CONTINUE INTO THUR AND FRI...BUT SPECIFIC
AREAS TOO DIFFICULT TO PINPOINT AT THIS TIME.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ024-033-034 UNTIL 11 PM WEDNESDAY.
&&

SYNOPSIS...JPV
SHORT TERM...JPV
LONG TERM...JPV
AVIATION...GRUMM
HYDROLOGY...JPV
Hazardous weather outlook, Jul 13, 3:36 PM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT WED JUL 13 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140834-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
336 PM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...REST OF TODAY AND TONIGHT:

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL
PENNSYLVANIA THIS AFTERNOON AND EVENING. THE STORMS WILL BE SLOW
MOVING AND HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH
FLOODING...ESPECIALLY ACROSS THE LAUREL HIGHLANDS WHERE A FLASH FLOOD
WATCH HAS BEEN POSTED. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH
AFTER SUNSET.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

A VERY HUMID AIRMASS WILL PERSIST ACROSS CENTRAL PENNSYLVANIA THROUGH
EARLY NEXT WEEK. THERE IS THE THREAT FOR AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS TO PRODUCE LOCALIZED FLASH FLOODING THURSDAY
THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

JPV

In the hours before

Local storm report, Jul 13, 5:44 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             3 NW ACOSTA             40.13N 79.08W
07/13/2005  0.75 INCH        SOMERSET           PA   TRAINED SPOTTER

            3 TO 4 MINUTES IN DURATION

0440 PM     TSTM WND DMG     BENTON                  41.19N 76.39W
07/13/2005                   COLUMBIA           PA   EMERGENCY MNGR

            TREES AND WIRES DOWN

0455 PM     TSTM WND DMG     BENTON                  41.19N 76.39W
07/13/2005                   COLUMBIA           PA   EMERGENCY MNGR

            ROOFS DAMAGED AND ROADS BLOCKED BY TREES

0515 PM     TSTM WND DMG     GIRARDVILLE             40.79N 76.28W
07/13/2005                   SCHUYLKILL         PA   EMERGENCY MNGR

            TREES AND WIRES DOWN

0525 PM     HAIL             HUGHESVILLE             41.24N 76.73W
07/13/2005  0.50 INCH        LYCOMING           PA   LAW ENFORCEMENT

0526 PM     TSTM WND DMG     ALMEDIA                 41.01N 76.39W
07/13/2005                   COLUMBIA           PA   TRAINED SPOTTER

            SEVERAL TREES DOWN IN SCOTT TOWNSHIP.

&&

VGC
Local storm report, Jul 13, 5:55 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             3 NW ACOSTA             40.13N 79.08W
07/13/2005  0.75 INCH        SOMERSET           PA   TRAINED SPOTTER

            3 TO 4 MINUTES IN DURATION

0440 PM     TSTM WND DMG     BENTON                  41.19N 76.39W
07/13/2005                   COLUMBIA           PA   EMERGENCY MNGR

            TREES AND WIRES DOWN. STRUCTURE COLLAPSED IN BENTON
            BOROUGH RESULTING IN TWO INJURIES.

0455 PM     TSTM WND DMG     BENTON                  41.19N 76.39W
07/13/2005                   COLUMBIA           PA   EMERGENCY MNGR

            ROOFS DAMAGED AND ROADS BLOCKED BY TREES

0515 PM     TSTM WND DMG     GIRARDVILLE             40.79N 76.28W
07/13/2005                   SCHUYLKILL         PA   EMERGENCY MNGR

            TREES AND WIRES DOWN

0525 PM     HAIL             HUGHESVILLE             41.24N 76.73W
07/13/2005  0.50 INCH        LYCOMING           PA   LAW ENFORCEMENT

0526 PM     TSTM WND DMG     ALMEDIA                 41.01N 76.39W
07/13/2005                   COLUMBIA           PA   TRAINED SPOTTER

            SEVERAL TREES DOWN IN SCOTT TOWNSHIP.

&&

VGC
Special weather statement, Jul 13, 6:03 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
603 PM EDT WED JUL 13 2005

PAZ037-132245-
TIOGA-
603 PM EDT WED JUL 13 2005

...A STRONG THUNDERSTORM WILL AFFECT TIOGA COUNTY THROUGH 645 PM...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WELLSBORO...MOVING
SOUTHWEST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR MORRIS AROUND 610
PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER: JPV
Special weather statement, Jul 13, 6:20 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
620 PM EDT WED JUL 13 2005

PAZ049-050-132300-
SNYDER-UNION-
620 PM EDT WED JUL 13 2005

...A STRONG THUNDERSTORM WILL AFFECT SNYDER AND UNION COUNTIES
THROUGH 700 PM...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHUMBERLAND...MOVING WEST AT 15 MPH. THE
THUNDERSTORM WILL BE NEAR HUMMELS WHARF AROUND 630 PM...WINFIELD
AROUND 635 PM...LINNTOWN...LEWISBURG...SELINSGROVE AROUND 640 PM...
KRATZERVILLE AROUND 645 PM...NEW BERLIN AND VICKSBURG AROUND 700 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER: JPV
Special weather statement, Jul 13, 6:26 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT WED JUL 13 2005

PAZ058-132300-
SCHUYLKILL-
626 PM EDT WED JUL 13 2005

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SCHUYLKILL COUNTY
THROUGH 700 PM...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF SHAMOKIN...MOVING WEST AT 10
MPH.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: JPV
Special weather statement, Jul 13, 6:31 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EDT WED JUL 13 2005

PAZ041-046-132315-
NORTHERN LYCOMING-SOUTHERN LYCOMING-
631 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL AFFECT LYCOMING COUNTY THROUGH 715 PM...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF
WELLSBORO TO 10 MILES NORTH OF JERSEY SHORE TO 5 MILES WEST OF
WILLIAMSPORT...MOVING WEST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR
SALLADASBURG AROUND 640 PM...LITTLE PINE STATE PARK...COLLOMSVILLE
AROUND 645 PM...CEDAR RUN...WATERVILLE...CAMMAL AROUND 655 PM...
JERSEY SHORE AROUND 705 PM AND SLATE RUN AROUND 710 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: JPV

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:02 PM EDTSevere Thunderstorm WarningCTPSomerset30 min
Jul 13, 1:39 PM EDTFlash Flood WarningCTPSomerset6 hr
Jul 13, 3:48 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset57 min
Jul 13, 4:09 PM EDTSevere Thunderstorm WarningCTPColumbia51 min
Jul 13, 4:54 PM EDTSevere Thunderstorm WarningCTPSchuylkill66 min
Jul 13, 5:16 PM EDTSevere Thunderstorm WarningCTPLycoming61 min
Jul 13, 5:26 PM EDTSevere Thunderstorm WarningCTPMontour, Northumberland49 min
Jul 13, 5:33 PM EDTSevere Thunderstorm WarningCTPColumbia42 min
Jul 13, 6:12 PM EDTSevere Thunderstorm WarningCTPNorthumberland28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.